Papers Drug points

Postural hypotension induced by paroxetine

BMJ 1998; 316 doi: http://dx.doi.org/10.1136/bmj.316.7131.595 (Published 14 February 1998) Cite this as: BMJ 1998;316:595
  1. C Andrews,
  2. G Pinner
  1. Department of Health Care of the Elderly, Queen's Medical Centre, Nottingham NG7 2UH

    Antidepressant prescribing in elderly people is influenced by side effects and the patient's physical state.1 The high rate of falls and fractures in this age group may relate to antidepressant induced postural hypotension.2 Tricyclic antidepressants and monoamine oxidase inhibitors may produce postural hypotension,3 so treatment with selective serotonin reuptake inhibitors is often preferred in older patients. We report a case of postural hypotension induced by paroxetine.

    A 75 year old woman who had had coronary artery bypass grafting six months previously was prescribed paroxetine for depression. The starting dose of 10 mg was increased to 20 mg after 14 days, but her other treatment (quinine bisulphate, fluvastatin, and temazepam) was unchanged. She continued to take paroxetine for 6 days, when she became dizzy and developed marked postural hypotension (blood pressure 170/90 mm Hg while lying and 90/60 mm Hg while standing). Physical examination and investigations, including a short tetracosactrin test, gave normal results. Paroxetine treatment was discontinued and her postural hypotension resolved. She agreed to a rechallenge test with paroxetine at a reduced dose of 10 mg. Again, she developed dizziness and postural hypotension (blood pressure 140/90 mm Hg while lying and 110/60 mm Hg while standing), which resolved on withdrawal of the drug.

    To our knowledge, the only published report of postural hypotension associated with paroxetine relates to its increasing trimipramine concentrations when prescribed with trimipramine.4 At the time of writing, 43 cases of postural hypotension associated with paroxetine had been reported to the Committee on Safety of Medicines (personal communication). Other selective serotonin reuptake inhibitors have been reported to exacerbate syncope.5 Dizziness is cited on the datasheet for paroxetine, though not in relation to postural hypotension.

    We suggest that postural hypotension should be considered if dizziness develops. The size of the postural fall in blood pressure seems to be dose related, and the dose should be reduced or drug treatment discontinued.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract